Back to Journals » Clinical Ophthalmology » Volume 10

Is uveitis associated with topiramate use? A cumulative review

Authors Goldberg J, Lau A, Fan B, Ford L, Greenberg H

Received 22 January 2016

Accepted for publication 22 March 2016

Published 2 August 2016 Volume 2016:10 Pages 1467—1470

DOI https://doi.org/10.2147/OPTH.S104847

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Colin Mak

Peer reviewer comments 2

Editor who approved publication: Dr Scott Fraser


Jeffrey L Goldberg,1 Amy G Lau,2 Bo Fan,2 Lisa Ford,3 Howard E Greenberg3

1Byers Eye Institute, Stanford University, Palo Alto, CA, 2Janssen Research & Development, LLC, Horsham, PA, 3Janssen Research & Development, LLC, Titusville, NJ, USA

Abstract: Occasional reports of uveitis following topiramate use necessitated an investigation of relevant cases from safety databases and published biomedical literature. Data mining of the Food and Drug Administration Adverse Event Reporting System and cumulative review of cases from the global safety database (sponsor database) and published literature were conducted to assess association between topiramate use and uveitis. The Food and Drug Administration Adverse Event Reporting System search identified disproportional reporting of uveitis (n=23) and related terms (choroidal detachment, n=25; iridocyclitis, n=17). The postmarketing reporting frequency of uveitis and related events from the global safety database and based on an estimated topiramate exposure of 11,185,740 person-years from launch to April 2015 was 0.38 per 100,000 person-years and assigned as very rare. A total of 14 potential uveitis cases were identified from the cumulative review. Seven of these 14 cases were complicated by inadequate documentation, appearance of uveitic signs following drug withdrawal, or concurrent use of other sulfonamides. In acute angle-closure glaucoma and uveal effusions cases, insufficient evidence for underlying inflammation suggested that uveitis was not a component. Only seven of 14 cases were well documented, potentially topiramate-associated uveitis cases. Uveitis may occur in the setting of topiramate use only in very rare instances. Current evidence did not reveal a dose- or duration-dependent relationship between uveitis and topiramate use.

Keywords: topiramate, uveitis, acute angle-closure glaucoma, drug safety, Food and Drug Administration Adverse Event Reporting System, postmarketing
 

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]